Funnel Cloud, La Crosse
- When
- June 11, 6:09 PM CST
- Where
- La Crosse County, 2.76 mi S of Newburg Corners
- Reported by
- Public
- Coordinates
- 43.740, -90.980
A funnel cloud was sighted southeast of St. Joseph.
Scattered showers and storms moved across portions of western Wisconsin during the evening of June 11th. One of these storms produced a funnel cloud that was sighted southeast of St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered showers and storms moved across portions of western Wisconsin during the evening of June 11th. One of these storms produced a funnel cloud that was sighted southeast of St. Joseph (La Crosse County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 11, 5:45 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 645 PM CDT Sat Jun 11 2022 .DISCUSSION...(This evening through Saturday) Issued at 233 PM CDT Sat Jun 11 2022 Key Messages: - Some fog possible tonight - Thunderstorm complex possible Monday morning, strong to severe? - Sharp warmup (hot/humid) heading into Tuesday - Additional thunderstorm chances Tue night thru Wed night, strong to severe? Latest water vapor satellite imagery shows upper level ridge over the Rocky Mountains and northwest flow aloft over the Upper Great Lakes Region. An impulse over western Wisconsin embedded in the northwest flow aloft/moving along weak surface warm front is producing scattered showers and isolated storms across western Wisconsin/northeast Iowa per latest mosaic radar. TONIGHT INTO SUNDAY: Subsidence behind impulse will allow for diminishing scattered/isolated convection this evening into tonight. Latest 11.12z GFS/NAM/RAP show low level moisture trapped under an inversion tonight along/north of surface warm front over eastern Iowa. The deterministic models suggest low level stratus deck to form and have potential for fog development in parts of the forecast area after 06z Sunday. Forecast area should remain cloudy through the overnight. Another impulse will track along surface warm front Sunday morning. However...the 11.12z deterministic models suggest weaker moisture convergence/forcing in association with impulse and the latest hi- resolution models indicate isolated showers over the southern half of the forecast area. Will continue with small chances of showers or a storm or two Sunday morning. Then...upper level/surface ridge begins to build into the forecast area Sunday afternoon and allow for mainly dry weather. High temperatures will be mainly in the 70s. THUNDERSTORM POTENTIAL HEADING INTO MONDAY: Shortwave energy crossing the Northern Rockies on Sunday will likely initiate a complex of thunderstorms over the Northern Plains Sunday evening. This complex of storms will encounter a pool of 60-70F dewpoints and muggy nighttime temperatures as it crosses the Dakotas into southern Minnesota. RAP shows a sharp MUCAPE gradient in the vicinity of a warm front stretching from near the ND/SD border into southwest MN/north-central IA. Steep mid-level lapse rates contributing to the impressive instability along and south of the front will help sustain updrafts, along with a modest low level jet. Convection will be elevated with the MCS likely riding the instability gradient. Despite the elevated nature, far southwestern counties may have sufficient DCAPE to support a threat for gusty winds, along with some hail potential. Heavy rainfall is a possibility in the very moist environment (PWATs locally 2+") with favorable warm cloud depths. But the system will be progressive, mitigating any flood threat. Convective allowing models have some differences in storm timing/location/intensity, but they do show general agreement for an MCS to roll somewhere through the area roughly between 6AM to noon. Expect to see continued fluctuation in potential outcomes as the CAMs try to pin down other preceding rounds of convection upstream through Sunday. HEAT CONCERNS MONDAY INTO TUESDAY: Biggest weather story as the work week unfolds will be building heat and humidity as upper ridging amplifies over the Southeast. A developing longwave trough / upper low over the western CONUS will contribute to this amplification, while enhancing heat and moisture return northward through the Mississippi Valley. NAEFS and ECMWF show the core of the 500mb ridge exceeding all climatology over the Tennessee Valley late Monday into Tuesday. Locally, upper ridging will not be near as extreme but approaches 2 standard deviations above the mean for mid-June. 850-700mb temps present a more impressive signal locally, approaching +3 standard deviations with percentiles exceeding all climatology Monday into Tuesday. 925mb temps are progged to be around 30C. So, strong indications in guidance for a strong warmup heading into Tuesday, though it's still a bit early to pinpoint how deeply we will mix. Most of the area is likely to climb well into the 90s (which is well supported by EPS ensemble). Indications are for a good amount of sunshine and a favorable south to southwest breeze to add to the warming cause behind a passing warm front. The whole setup described above fits the conceptual model pretty well for local office climatological studies of setups for potential record heat. Therefore, wouldn't rule out some locations possibly flirting with upper 90s. On the other hand, soil moisture isn't particularly lacking, which could slow the rate of warming a bit. Humidity will be on the increase Monday into Tuesday with dewpoints approaching 70, so heat indices are likely to range from 95-105. Seems likely at least parts of the area may need an eventual head advisory. The good news is the worst of the heat/humidity will be short-lived as the ridge quickly departs by Wednesday. ADDITIONAL SHOWER/STORM CHANCES TUE NIGHT - WED NIGHT: While the occluding upper/surface lows rotate into the Canadian Prairies Tuesday night, a trailing cold front from northern MN will begin to cross the forecast area heading into Wednesday. Another wave of low pressure will zip northward along the front on Wednesday. Southwest flow will direct favorable moisture transport into the area out of the front with another day of strong instability. Deep layer shear along the front looks to be adequate for organized convection Wednesday afternoon-evening, so will have to monitor the evolving severe potential over the next few days. Once the cold front exits by Thursday, an expansive surface high will build into the region to close out the week with quieter and slightly cooler (near-normal), less humid weather. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 644 PM CDT Sat Jun 11 2022 Main concern for the TAF period is low ceilings/fog settling in at both sites for a couple hours in the early morning. VFR conditions will deteriorate to MVFR/IFR by the early morning. KLSE could have IFR ceilings, especially around dawn, but due to lower confidence did not include in the TAF. Will need to watch for potential LIFR ceilings at KRST with the fog. Fog will also cause visibilities to decrease. Otherwise, winds should remain under 10 kts through the period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...DTJ/Kurz AVIATION...Dahl
Hazardous Weather Outlook National Weather Service La Crosse WI 403 AM CDT Sat Jun 11 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-121315- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 403 AM CDT Sat Jun 11 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight There is a chance of showers and thunderstorms through early evening. A couple storms may be strong with hail and gusty winds this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periodic storm chances into next week. It is too early to determine the severe weather potential. Hot and humid air will arrive Tuesday. Heat index values of 95 to 105 are expected across parts of southeast Minnesota, western Wisconsin, and northeast Iowa Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not anticipated through tonight. Zapotocny
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
314 PM CDT SAT JUN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HEAVY RAIN EASTMAN 43.16N 91.02W
06/11/2022 M0.25 INCH CRAWFORD WI PUBLIC
&&
EADThe La Crosse radar (KARX), 19 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted southeast of St. Joseph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033672.